Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

158 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Pregnant and prescribed with gestin. Will this medicine improve the growth of baby?

Answered by
Dr.
Dr. Sree Gouri SR

OBGYN

Practicing since :2006

Answered : 5162 Questions

default
Posted on Thu, 21 Nov 2013 in Pregnancy
Question: Hi dr. I am in my 37th week and my gynac has asked me to take gestin tablet for 2 wks. She said that since my baby weighs 2229 gms +_ 375 gms, this medicine will help in the growth of the baby.kindly advice if this is ok or not?
doctor
Answered by Dr. Sree Gouri SR 24 minutes later
Brief Answer: Prevents premature onset of labor pains Detailed Answer: Hi, Thanks for the query. Gestin contains allylestrenol, which is a synthetic progesterone. As such progesterone may not directly help in growth of the baby. But by preventing premature onset of labor pains, it helps in prolonging the pregnancy. So that baby can achieve adequate weight at the time of delivery. Gestin belongs to category C drugs in pregnancy according to FDA. Means animal studies have shown some adverse effects on fetus but sufficient human studies are lacking. So you may use the drug if your doctor says that benefits overweigh risks. Better to use natural micronized progesterones supplements as per as possible with your doctor's advice. Hope I have answered your query. I will be available to answer followup queries. If you are satisfied with the answer, please give your review at the end of the discussion. Take care.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sree Gouri SR 18 minutes later
Dr. Thank you for the answer, but I hope the medicine will not affect the baby in anyways.
doctor
Answered by Dr. Sree Gouri SR 14 minutes later
Brief Answer: May not affect the baby Detailed Answer: Hi, Yes, there may not be any major problem. As you reached the term gestation, drug may not affect the development of the baby as by this time all organs will be formed. Take care.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sree Gouri SR 1 hour later
Dr. My gynac told me that my baby is still floating and that his/ her head has not come down. The placenta is also drying up. Wht does tht mean. Hope all is ok with the baby. When are the chances of getting labour pains if I have gestin tablet?
doctor
Answered by Dr. Sree Gouri SR 6 hours later
Brief Answer: Gestin may prevent premature onset of labor pains Detailed Answer: Hi, Usually at around 37 weeks the presenting part will occupy the lower portion of the uterus. Causes of floating of the baby at this gestational age are: -Excessive amniotic fluid -Placenta occupying the lower portion of the uterus -Short umbilical cord preventing fixation of the head -Small sized baby etc. -In case of first pregnancy, the presenting part will fix around one to two weeks prior to delivery. From second pregnancy usually presenting part will fix around the time of delivery. Placental grading will increase with progression of the gestational age and it's capacity will decrease gradually. As you almost completed 37 weeks of gestation, there may not be any major problem now. Possibly your baby can reach around 2.6 to 2.9 kg by the time of delivery, if pregnancy continues up to 40 weeks. Usually gestin can prevent premature onset of labor pains till the time it is used. But it may not prevent fully established labor pains. No need to worry, by this time your baby might have gained the capacity to survive in the extra uterine environment. Take care.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication

Recent questions on  Progesterone

doctor1 MD

I went through menopause about 7-8 years ago. Shorty after I started having to take thyroid medication, and started having problems with restless legs, which has gotten much worse. I also have serious sleep problems and despite walking regularly I continue to gain weight around my middle. My cholesterol is high, and I continue to have serious hot flashes. I ve been reading about hormone replacement therapy and it sounds like I have about every symptom of progesterone deficiency. Is it too late to try it?

doctor1 MD

I have been having random problems lately but have just pushed it off as hormonal changes and not thought anything about it until recently. I m 20 years old and my moods have been through the roof. I can be laughing and extremely happy one day and biting someone s head off the next. This has all occurred recently. I m not bipolar, etc. My period was 9 days late this month and lighter than normal. Its usually extremely heavy. It ended Friday and yesterday I ended up in the ER with extreme tachycardia and tingling in both arms with 3 near-syncope episodes. Doctors pushed it off as anxiety yet I ve been out of school for 2 months and under zero stress. I ve also gained 30 pounds in the last 6 weeks and i exercise and eat healthy CONSTANTLY. I know this all sounds random but I know there is something going on. Thyroid levels are perfect so I m leaning toward PCOS or low progesterone. Any suggestions or thoughts as to whats going on?

doctor1 MD

Hi I m having problems with my scalp. It s been very flaky sore and the more I itch the more I loose hair. I ve been taking the POP progesterone only pill lately and I don t know if that it a cause of it. Also I wear weaves but have done nothing different to my normal routine! I haven t changed shampoos or hair oils. Also I went to the doctors and he gave me a shampoo beginning with D what was prescribed but it has made no difference. I have a busy lifestyle but still try to balance my eating and exercising. Any suggestions? J

doctor1 MD

Hi slow rising hcg from 8/27/12 4740 8/30/12 5150 9/4/12 6150 9/6/2012 6735 progesterone 8/27 4.6 started progesterone supp progesterone level 16.0 as of 8/30/2012 6wks 3dys IUP with FHR of 120bpm on sono on 9/6/2012. Whty is my hcg rising so slowly.

doctor1 MD

Hi, I have a cut on my finger and used a triple antibiotic first aid ointment. I am 4 weeks pregnant. Is the ointment harmful for my baby?

doctor1 MD

Hi Doctor, My last month menstrual cycle started on 31st November and normally it starts a few days ( 3 to 4 days ) earlier each month as compared to the last month. Now, due to a family function I need to be free during the period of 18th XXXXXXX...

doctor1 MD

I had pre cancer cells in 2015 I had them lasered off and I have always had regular periods. Before and after them. In the last 5 to 6 months or a bit more my periods started to last for 12 days and in the last 4 months I have been getting my...